Virginia, 2021

Flash Flood and Flood in Virginia, July 1 to 2, 2021

July 1 to 2, 2021 · NWS RNK · 11 events in 2 counties and zones

Despite prolonged periods of dry weather before the event, deep moisture from the Gulf of Mexico pooled across the lower Mid-Atlantic ahead of an approaching cold front. 8 to 2 inch range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Despite prolonged periods of dry weather before the event, deep moisture from the Gulf of Mexico pooled across the lower Mid-Atlantic ahead of an approaching cold front. Precipitable water values by the afternoon of July 1st were estimated to have reached the 1.8 to 2 inch range. Strong afternoon heating, combined with steepened lapse rates associated with a passing upper level disturbance, produced a highly unstable atmosphere causing localized wind damage from severe thunderstorms. While widespread rainfall was beneficial for most, thunderstorms began to train over a few locations, producing prolonged rainfall rates of 3 to as high as 5 inches per hour, resulting in flash flooding for some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 1, 5:48 AM EST, 12 minutes earlier.

Area forecast discussion, Jul 1, 5:48 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
648 AM EDT Thu Jul 1 2021

.SYNOPSIS...
High pressure shifts southeast today with a slow moving front
entering the area tonight. Look for high pressure to work in
from the west Friday night into the weekend with lower humidity.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 250 AM EDT Thursday...

     Hydro Issues The Main Concern This Afternoon-Tonight...

Rainfall was very spotty Wednesday, with 2-3 corridors of heavier
rainfall, around Hinton, WV into the Greenbrier Valley, the southern
Blue Ridge and portions of Montgomery County, VA and Fincastle to
Amherst, VA.

Some locations received over 1 inch of rain in less than an hour.

Forecast today reflects increasing flow aloft from the west-
southwest as the 5h trough digs across the Great Lakes into the
Upper TN Valley. The airmass in place today will remain humid with
precipitable water values running about 125 to 150 percent of
normal. Models have enough agreement to discern that prefrontal and
orographic induced convection will likely fire by early afternoon
along the Blue Ridge, then shift east-northeast to the piedmont by
early evening. Meanwhile surface pattern ahead of the main cold
front will lead to another organized area of convection moving into
our WV counties around late morning/midday, the nosing southward
through the Mountain Empire/New River Valley.

What we are looking at will be thunderstorms with heavy rain at
times, and potential for training. Storms overall should be moving
fairly quick to prevent constant heavy rain, but low level flow
allow for training potential. See hydro section for more details.

Aside from the heavy rain, severe threat seems marginal and we
retain that risk mainly northeast of a Roanoke to Danville line,
where instability will be greatest ahead of the front with more
insolation. Clouds are likely to overall restrain instability but
modest shear further northeast may drop some stronger gusts in
places like Lynchburg and points northeast this afternoon. Cannot
rule out some gusty winds elsewhere with high pwats allow for
potential water loading aloft.

There will likely be somewhat of a break in between the frontal
showers/storms and the prefrontal convection this evening, then as
front moves southeast should see categorical pops for most of the
area, with models highlighting along/south of U.S 460 and moreso
along/south of the VA/NC border seeing the higher threat into Friday
morning for rainfall, as deeper moisture shifts into the piedmont of
the Carolinas.

High temperatures today will be lower than Wednesday, but still
elevated across the piedmont given some sunshine early. Higher
dewpoints and showers will make it feel stickier though. Highs will
range from the mid 70s to lower 80s in the mountains, to upper 80s
to lower 90s east.

Tonight, airmass remains rather humid with front still in the area
and continued rain threat. Lows will be in the 60s for most.

Forecast confidence is higher than average on overall pattern,
rainfall and severe threat.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 155 AM EDT Thursday...

     Showers and storms exit the area Friday with drier and cooler
conditions for the holiday weekend...

A cold front is expected to be positioned across the southeast parts
of the area Friday morning, and progress southeast of the region by
Friday evening. Showers and storms will accompany the front on its
travels through and out of the region, especially over the far
southeast part of the region as daytime heating increases
instability coincident to the position of the front. Some of this
convection will continue into the early evening hours across the far
southeastern sections, but the bulk of the activity will be well east
of the region.

The remainder of Friday night will be characterized by decreasing
cloud cover as drier air advects into the region along with the
arrival of cooler temperatures.

On Saturday, the parent upper low to Friday's cold front will cross
PA/NY with its associated trough axis moving through our region. The
coolest air associated with its cool pool aloft is expected to
remain mostly north of the area, and thus along with the best
chances of isolated showers and a few storms. Our forecast will
limit any isolated showers/storms on Saturday to the afternoon
hours mainly over parts of southeast West Virginia, east into
the Alleghany Highlands of Virginia.

By Sunday, the upper low will be off the east coast, surface high
pressure will be over the Lower Ohio Valley, and an upper ridge will
be building over the mid to upper Mississippi Valley. The outcome
for our area will be a precipitation-free day, low humidity, and
temperatures just a little milder than Saturday.

Temperatures during this portion of the forecast will average a few
degrees below normal, with Saturday being the coolest of the three
days.

Confidence of the above weather scenario is moderate to high. The
biggest question mark will be the timing of the front, thus the
timing of the exiting of the showers and storms on Friday.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 1215 AM EDT Thursday...

     Milder, more humid, and increasing chances of showers and storms
by Wednesday...

During this portion of the forecast, synoptic flow is expected
to become nearly zonal with weak steering winds. Closer to the
surface, a general weak southwest flow is expected at 850mb. At
the surface, high pressure will be centered overhead. The result
is expected to yield weak warm air advection over the area.
With limited to no focus for surface convergence nor dynamics
aloft, we are expecting Monday and Tuesday to be precipitation-
free. The story changes for Wednesday. The center of the surface
high shifts east, allowing for better moisture advection in the
boundary layer, and thus somewhat more unstable. This will
introduce the potential for some isolated showers and storms
across the area for Wednesday.

Temperatures during this portion of the forecast will average a few
degrees above normal.

Confidence in the above weather scenario is moderate.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 645 AM EDT Thursday...

Fog was not as developed as expected, so anticipate VFR this
morning. Any ground fog at BCB should be gone at 12z.

Still looking at active weather after 17z- 19z today, with
approach of prefrontal trough and strong low level convergence
to develop showers/storms over much of the area by mid-late
afternoon. Before this, expect VFR, then should see VFR tempo
IFR in moderate to at times heavy storms.

There looks to be a lull in the activity this evening, before
main front moves in, but did not want to get too fancy and kept
showers with some thunder around into the end of the taf period,
with IFR or lower expected.

Showers/few storms likely to remain through 12z south of a line
from TRI-HLX-FVX.

For most the cigs/vsbys will stay sub-VFR and as low as IFR
overnight.

Extended Aviation Discussion...

Active weather is expected early Friday mainly south of a LYH-
MKJ line, and especially near and south of DAN-UKF, then as
front moves southeast, look for showers/few storms to decrease.
Should see sub-VFR give way to VFR through the day.

The upper low appears to move further east limiting impacts over
our area this weekend, with high pressure building in through
early next week. Aside from some late night fog potential,
especially Sat morning, expect VFR for most of this period.

&&

.HYDROLOGY...
As of 300 AM EDT Thursday...

Heavy rain from training storms will be possible this afternoon.
Deeper convection is likely to produce 3-4"/hr rainfall rates given
pwats of 2". However, ensembles are not too confident in picking out
one specific area for this to occur. Confidence is high that some
localized flash flooding occurs, but as to where its spotty. Since
most of the heavier rains will arrive this afternoon/evening, will
take a look at how convection develops before potentially having a
flash flood watch.

There will be somewhat of a break this evening before frontal
convection somewhat reduced arrives overnight. By then, the higher
pwats will be east of the mountains, but will likely have to watch
for localized flooding here as well, especially urban areas.

For the entire event, we are looking at most locations getting 1 to
1.5 inches of rain, with some exceeding 2 inches, from today-Friday
evening. There will likely be some areas that exceed 3-4" during
this time but isolated.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS/WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/WP
HYDROLOGY...WP
Hazardous weather outlook, Jul 1, 3:48 AM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
448 AM EDT Thu Jul 1 2021

VAZ007-009>014-017>020-WVZ042>044-507-508-020900-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
448 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening will bring heavy rain at
times. Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ022>024-034-035-046-047-020900-
Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Appomattox-Buckingham-
448 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon into tonight could bring heavy downpours
which could lead to localized flooding. A few storms could also be
severe with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ033-044-045-058-059-020900-
Franklin-Pittsylvania-Campbell-Halifax-Charlotte-
448 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon into tonight could bring heavy downpours
which could lead to localized flooding. A few storms could also be
severe with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain is still possible early Friday which could result in
isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001>006-018>020-VAZ015-016-032-043-020900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Patrick-Henry-
448 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon into tonight could bring heavy downpours
which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain is still possible early Friday which could result in
isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather.

The radar

The Roanoke radar (KFCX), 25 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 3 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Montgomery

When
July 1, 6:00 AM EST to July 2, 6:00 AM EST
Where
Montgomery County, 0.57 mi NW of Blacksburg Vpi Arpt
Reported by
CoCoRaHS
Coordinates
37.226, -80.406

The CoCoRaHS observer at Blacksburg 1.3 ESE recorded a 24-hour rainfall total of 4.05 inches.

Heavy Rain, Montgomery

When
July 1, 6:00 AM EST to July 2, 6:00 AM EST
Where
Montgomery County, 1.16 mi W of Lusters Gate
Reported by
CoCoRaHS
Coordinates
37.248, -80.391

The CoCoRaHS observer at Blacksburg 2.4 ENE recorded a 24-hour rainfall total of 3.51 inches.

Heavy Rain, Montgomery

When
July 1, 7:00 AM EST to July 2, 7:00 AM EST
Where
Montgomery County, 1.35 mi SW of Blacksburg Vpi Arpt
Reported by
Official NWS Observations
Coordinates
37.204, -80.414

A 24-hour rainfall total, from 7:00 am EST on July 1st to 7:00 am EST on July 2nd, of 3.54 inches of rain was measured at the National Weather Service Forecast Office in Blacksburg (NWS). 3.04 inches of rain was measured for the calendar day July 1st, 2021 at the NWS, a new record for the date.

Heavy Rain, Montgomery

When
July 1, 7:00 AM EST to July 2, 7:00 AM EST
Where
Montgomery County, 0.09 mi WNW of Blacksburg Vpi Arpt
Reported by
CoCoRaHS
Coordinates
37.221, -80.401

The CoCoRaHS observer at Blacksburg 1.7 ESE recorded a 24-hour rainfall total of 4.37 inches.

Heavy Rain, Montgomery

When
July 1, 1:40 PM EST to 2:40 PM EST
Where
Montgomery County, 0.8 mi SW of Blacksburg
Reported by
Mesonet
Coordinates
37.223, -80.431

An automated weather station on the campus of Virginia Tech University (KVABLACK72) observed 2.54 inches of rainfall inside of a 60 minute period, caused by training thunderstorm activity. This amount is about a 100-year rainfall event per NOAA Atlas 14 point frequency estimates. Rainfall rates at the time were measured to be as high as 5.7 inches per hour.

Heavy Rain, Montgomery

When
July 1, 1:44 PM EST to 2:29 PM EST
Where
Montgomery County, 0.1 mi WNW of Blacksburg Vpi Arpt
Reported by
Mesonet
Coordinates
37.221, -80.402

An automated weather station in the community of Blacksburg (KVABLACK109) observed 2.29 inches of rainfall in a 45-minute period, caused by training thunderstorm activity. This amount is about a 100-year rainfall event per NOAA Atlas 14 point frequency estimates.

Flash Flood, Montgomery

When
July 1, 2:20 PM EST to 5:00 PM EST
Where
Montgomery County, 1.21 mi SW of Blacksburg to 0.98 mi SW of Blacksburg
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.216, -80.434

Training thunderstorms dropped 2 to 3.5 inches of rain across the community of Blacksburg, with much of this rain falling within a 60-minute period. This caused flash flooding along Stroubles Creek, with rushing water at least a foot deep flowing across Duck Pond Drive and Plantation Road, causing both roads to be impassible. Smithfield Road and Oak Lane were also covered by flowing water. All roads were reopened after the flood waters receded.

Flood, Henry

When
July 1, 6:45 PM EST to 8:15 PM EST
Where
Henry County, 0.21 mi SSW of Stones Store to 0.26 mi S of Stones Store
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.747, -80.081

A pond overflowed its banks due to heavy rainfall across Saddlebridge Road. Water was only a few inches deep. No damage was reported and the road was passable after the water receded.

Thunderstorm Wind, Henry

When
July 1, 8:16 PM EST
Where
Henry County, 2.03 mi SSW of Koehler
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.652, -79.910

A tree blown down from thunderstorm winds blocked A.L Philpott Highway near Summit Road.

Thunderstorm Wind, Henry

When
July 1, 8:30 PM EST
Where
Henry County, 1.78 mi ESE of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.569, -79.841

Thunderstorm winds blew two trees down on Morehead Avenue.

Thunderstorm Wind, Henry

When
July 1, 8:40 PM EST
Where
Henry County, 2.11 mi S of Irisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.590, -79.757

Thunderstorm winds blew a tree down at the intersection of Martin Lane and Middle Creek Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957394, 957401, 957393, 957403, 957405, 957406, 957408, 969415, 971793, 971691, 971692.